Tornadoes · United States · Kansas · 2020

EF1 tornado, Kismet, Kansas, July 1, 2020

This EF1 tornado ran 6.2 miles across Seward County on July 1, 2020, touching down at 7:33 PM CDT and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 1, 2020
Touchdown
7:33 PM CDT (00:33 UTC)
Lifted
7:52 PM CDT (00:52 UTC)
On the ground
19 minutes
Path length
6.2 miles (10.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Seward County
Touchdown point
37.324, -100.948
Lift-off point
37.300, -100.839
Record number
2007011833-01

The damage survey

6 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Likely beginning point of the tornado based on visual notes from the Emergency Manager.
  • Pivot irrigation sprinkler overturned.
  • Pivot irrigation sprinkler twisted and rolled.
  • Power poles leaning significantly (45 deg angle).

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level trough pushed across the CWA producing a tornado and hail over the size of quarters. A leeside trough over eastern Colorado helped to initiate storms near the state line before pushing across into far western counties coupled with the strong daytime heating allowing for stronger CAPE values under weaker shear environment.

A detailed storm survey was done on this tall and very visible tornado. Pivot irrigation sprinklers, power poles and crops were impacted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jul 1, 7:16 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 1, 7:16 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
716 PM CDT Wed Jul 1 2020

...Updated for aviation discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jul 1 2020

Winds will shift to an easterly direction tonight and become
light. A deck of stratus is expected to form after midnight and
continue into the mid morning hours. Depending on how fast this
stratus erodes will be the determining factor or how warm we will
reach tomorrow. Winds shift to the southeast tomorrow as lee
troughing develops across eastern Colorado. A few thunderstorms
are anticipated to form along our southern zones late tomorrow
afternoon. If this comes to fruition, the strongest storms will be
capable of producing large hail and damaging winds. As for
temperatures, lows tonight are progged to range from the low 60s
across west central Kansas to low 70s across south central Kansas.
Highs tomorrow may reach into the upper 90s to around 100 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jul 1 2020

A few weak disturbances will move through the area late week into
this weekend and trigger a few storms to form during peak heating.
Any storms that do form should dissipate as they trek eastward
overnight. Otherwise expect hot conditions to continue. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 712 PM CDT Wed Jul 1 2020

Isolated thunderstorms could affect Garden City this evening
before 03z. Light easterly upslope flow at 10 kts or less will
persist through the period, with some higher winds up to 15 kts
after 18z at KLBL. Low MVFR or IFR CIGS may develop overnight
with this moist upslope, esepcially at KGCK and KDDC, and possibly
some areas of fog. However, uncertainty is high. If low CIGS
develop, expect gradually improvment after 15z with daytime
heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  67  95 /  10  30  30  20
GCK  68  99  65  96 /  10  30  20  20
EHA  67 100  66  96 /   0  20  10  20
LBL  67  99  66  97 /   0  20  20  20
HYS  71  95  68  93 /  10  20  40  20
P28  74 101  70  96 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Jul 1, 3:17 AM CDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Wed Jul 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
southwest and/or north central Kansas almost each evening from
late Thursday through Monday. At this time the potential for
severe weather is not high but a few isolated storms over the
weekend may be capable of producing isolated wind gusts of 50 mph
and small hail.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 1, 6:05 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
605 PM CDT Wed Jul 1 2020

KSZ075-076-020000-
Grant KS-Haskell KS-
605 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hickok and Ryus.

LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098
TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120

FINCH
Special weather statement, Jul 1, 6:29 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Wed Jul 1 2020

KSZ062-063-020015-
Finney KS-Kearny KS-
629 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST
CENTRAL FINNEY COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Deerfield, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Kearny
and west central Finney Counties.

LAT...LON 3809 10132 3820 10129 3817 10102 3799 10108
TIME...MOT...LOC 2329Z 285DEG 7KT 3812 10124

GERARD
Local storm report, Jul 1, 7:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             SATANTA                 37.44N 100.99W
07/01/2020  E1.75 INCH       HASKELL            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

AS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.6 hours before the tornado, 101 km from the path. July 2, 2020.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2659 joules per kilogram, CIN -53, lifted condensation level 1707 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2659 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
3952 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.4 hours after it, 101 km from the path. July 2, 2020.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2395 joules per kilogram, CIN -176, lifted condensation level 1583 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2395 J/kg
Mixed-layer CIN
-176 J/kg
Surface CAPE
2733 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Sublette (19S), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the touchdown began at 00:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 1, 2020

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 112:50 PM CDTEF0Greene, AR0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.